And I initially I went to the hospital to have this drug, because it has to be canulated, injected into a vein, but they taught me how to, they taught me how to self canulate. And then I was able to do it at home on my own leisure. And I did that for about, well two or three years. But the pain in my legs, particularly my shins didn’t really get any better, and sometimes, I would wake up, I would wake up, and I would wake everybody else up in the house screaming in pain. Literally screaming out.
And then all my veins collapsed and I couldn’t, I couldn’t do cannulation, and the organisation who ran, who delivered the drugs had nurses who would come and do the, do the injection if you couldn’t do it. So I phoned up and I said, “Can I have the nurse please. I’m struggling.” And the nurse came down. I’ll never forget this ever. She, she tried ten times, five times in each arm to get this needle in so that the drug drip could go, and she couldn’t, she couldn’t do it. And she said to me, “I’m not going to try anymore because it’s just going to cause you unnecessary pain and you know, I just don’t think I can do it.” So I said, “Well look, you know, it’s just one of those things don’t worry.” And she said, “Okay.” And she went.
And then [name] my wife noticed she’d left her box of tissues, so she ran out to try and catch her, and this poor nurse was sitting in her car sobbing because she hadn’t been able to do it. But in the mean time they developed an oral drug. And so, again, only on a named patient basis. And this was very, very new. Just come into, what’s it, to use, and had only just been licensed.
So because of the because of the vein problem I got permission, or [hospital] got permission for me to be given it, and I had to take one a day for a week, then two a day, and then three was the top.
When I got it, I did one or two and then I took three for two days, and I collapsed into a diabetic coma and my blood count was 1.9 and it turned out that nobody knew that this drug, this new drug had a huge effect on sugar levels. And nobody knew that because I was the, I was the, as far as I know, I still am, but I was certainly the first person to have the combination of diabetes and Gaucher’s. So nobody knew that there would be an interaction with the insulin and the Miglustat – the new drug.
And so I was merely taking three Miglustat and carrying on with the levels of insulin that I was taking and I was effectively, I was, I was overloading myself with sugar reducing drugs. So I came off the Miglustat for a while. And then I cut down on the insulin and I in fact cut down the insulin by 65%. And then I went back on the Miglustat and then I was fine. I was all right. Until I got a letter from [hospital] saying, “Stop taking three Miglustat and reduce it to one immediately because we have results of some blood tests that we took last time which show that your kidneys are failing, and this is the result of the Miglustat. So you must no longer take three, you can only take one.”